Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Indianapolis, IN

July 8, 2001Boone County, Clinton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2001, 5:02 PM EST for Boone County, Clinton County, Indiana. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 5:02 PM EST (22:02 UTC)
Expired
Jul 8, 2001, 5:45 PM EST
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Whole counties

Counties Boone County, IN, Clinton County, IN

The radar

The Indianapolis radar (KIND), 55 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:05 PM ESTThunderstorm Wind 50 EMulberry, IN
Jul 8, 5:30 PM ESTThunderstorm Wind 50 ELebanon, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1832 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 082203
SVRIND

INC011-023-082245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EST SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL INDIANA
  CLINTON COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF FRANKFORT

* UNTIL 545 PM EST

* AT 500 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ROSSVILLE TO 17 MILES SOUTHWEST
  OF ADVANCE...OR FROM 11 MILES NORTH OF FRANKFORT TO 11 MILES SOUTH
  OF CRAWFORDSVILLE...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FRANKFORT AT 510 PM EST
  ADVANCE AT 515 PM EST
  KIRKLIN AT 520 PM EST
  WHITESTOWN AT 530 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
$$

LAT...LON 4043 8666 3994 8670 3994 8626 4038 8624
          4040 8632 4043 8632

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SUN JUL 8 2001

AREA WL CONT TO BE UNDER THE INFLUENCE OF NWLY UPPR FLOW FOR THE NEXT
FEW DAYS AS MINOR IMPULSES MOV THRU THE FLOW. WL FRONTAL SYS
CURRENTLY OVR THE NERN CWA IS XPCTD TO SAG SWD TO NR THE SRN CWA
BORDER BY MON AFT. FCST FOCUS CENTERS MAINLY ON PCPN THREAT.

CURRENT RADAR SHOWS SOME LINGERING LT RAIN OVR THE SERN CWA IN THE
WAKE OF MCS...WHILE A FEW STORMS ARE DVLPG OVR THE NERN CWA S OF
KMIE. ANOTHER TSTM COMPLEX BEGINNING TO ACCELERATE SEWD ACRS NWRN IL.
BEST INSTABILITY AXIS CURRENTLY LIES FM WC IL TO NR KCVG WHERE LI/S
ARE ABOUT -9. THINK COMPLEX IN NW IL WL BEGIN TO MAKE THE TURN SE
WITH TIME AS IT BLDS INTO BETTER INSTABILITY. MODEST LO LVL JET...ON
THE ORDER OF 20-25 KTS...WL BE POINTED TOWARDS THE SWRN CWA TONIGHT.
BASED ON ABV...WL BE GOING WITH LIKELY POPS OVR THE SWRN THIRD OF CWA
TONIGHT...AND CHC POPS FURTHER NE. DUE TO THE HI INSTABILITY WL
MENTION SVR IN THE LIKELY POPS AREAS. WL ALSO MENTION HEAVY RAIN IN
THOSE ZONES...ALTHOUGH WL HOLD OFF ON A FLASH FLOOD WATCH AS LO LVL
JET DOESN/T LOOK ALL THAT IMPRESSIVE TONIGHT. APPEARS NEW WW WIBIS
SHORTLY TO REPLACE WS 525. WL SENT ZONES EARLY TO ACCOUNT FOR THIS.

WL CONT WITH CHC POPS OVR THE SW THIRD ON MON AS INSTABILITY AHEAD OF
FNT REMAINS QUITE HI WITH LI/S DOWN TO ABOUT -9. WL ALSO PUT IN SOME
POPS FOR MON EVEN OVR THE FAR SW ZONES AS FNT WL STILL BE IN THE
AREA. AS IT LOOKS NOW...FNT SHOULD BE FAR ENOUGH S OF CWA BY TUES TO
KEEP POPS OUT AT THAT TIME.

NGM MOS TEMPS MAY BE A LTL TOO WARM IN THE LTR PDS...BUT OVERALL
NUMBERS LOOK REASONABLE.

.IND...NONE.
JAS

In the hours before

Special weather statement, Jul 8, 3:13 PM EST, 1 hour 49 minutes before
INZ021-028>031-035>049-051>057-060>065-069>072-082115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR MUCH OF CENTRAL
AND SOUTHERN INDIANA UNTIL 900 PM EST...

NO WARNINGS WERE IN EFFECT AT 300 PM EST...HOWEVER, THE WARM AND
HUMID AIRMASS COULD RESULT IN THE REDEVELOPMENT OF NEW THUNDERSTORMS
IN THE WATCH AREA.

AT 315 PM EST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE
BEGINNING TO MOVE INTO NORTHWEST SECTIONS OF THE REGION...AROUND THE
CARBONDALE...LAFAYETTE AND CRAWFORDSVILLE AREAS.

SOME OF THESE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND
EVENING WILL BE POSSIBLE OF PRODUCING LARGE HAIL...DANGEROUS
LIGHTNING AND DESTRUCTIVE WINDS.
Special weather statement, Jul 8, 3:37 PM EST, 1 hour 25 minutes before
INZ028-029-035-043-082130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
337 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF CENTRAL
AND PARTS OF SOUTHERN INDIANA UNTIL 900 PM EST...

NO WARNINGS WERE IN EFFECT AT 330 PM EST...HOWEVER, THUNDERSTORMS
ARE INTENSIFYING RAPIDLY IN EASTERN ILLINOIS.  70 MPH WINDS HAD
CAUSED CONSIDERABLE WIND DAMAGE IN ILLINOIS EARLIER THIS
AFTERNOON.

THE WARM AND HUMID AIRMASS COULD RESULT IN THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WIND GUSTS OF 80 TO 90 MPH.

AT 330 PM EST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE
BEGINNING TO MOVE INTO NORTHWEST SECTIONS OF THE REGION...AROUND THE
CARBONDALE...LAFAYETTE AND CRAWFORDSVILLE AREAS. THUNDERSTORMS WITH
DANGEROUS LIGHTNING TORRENTIAL RAINS AND GUSTY WINDS WILL MOVE INTO
THE LAFAYETTE...ATTICA...AND WILLIAMSPORT AREAS BY 430 PM EST.

STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON.

CURRAN
Special weather statement, Jul 8, 4:20 PM EST, 42 minutes before
INZ030-036>042-045>049-054>057-065-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF CENTRAL
AND PARTS OF SOUTHERN INDIANA UNTIL 900 PM EST...

AT 415 PM EST...RADAR WAS INDICATING NUMEROUS THUNDERSTORMS POPPING
UP MAINLY NORTH OF INTERSTATE 70 FROM GREENFIELD TO ROCKVILLE AND
NORTH TO KOKOMO. THESE STORMS WILL CONTINUE TO MOVE SOUTHEAST
AROUND 30 MPH. THUNDERSTORMS WILL REACH DOWNTOWN INDIANAPOLIS AND
SHELBYVILLE BY 430 PM. THESE STORMS ARE CAPABLE OF PRODUCING BRIEF
PERIODS OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH. THESE
STORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH 6 PM.

STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON.
Local storm report, Jul 8, 4:35 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    COVINGTON                 IN   WIND DAMAGE
07/08/01   FOUNTAIN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN. POWER LINES
                                          DOWN.

0427 PM    WILLIAMSPORT              IN   WIND DAMAGE
07/08/01   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN.
Local storm report, Jul 8, 4:46 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    MELLOTT                   IN   WIND DAMAGE
07/08/01   FOUNTAIN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN.
Local storm report, Jul 8, 4:59 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
459 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    8 NE LAFAYETTE            IN   WIND DAMAGE
07/08/01   TIPPECANOE                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:08 AM ESTSevere Thunderstorm WarningINDJohnson, Shelby37 min
Jul 8, 11:32 AM ESTSevere Thunderstorm WarningINDDecatur, Rush43 min
Jul 8, 4:01 PM ESTSevere Thunderstorm WarningINDFountain, Warren29 min
Jul 8, 4:18 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion27 min
Jul 8, 4:36 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe39 min
Jul 8, 4:48 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke42 min
Jul 8, 5:10 PM ESTSevere Thunderstorm WarningINDHoward, Tipton35 min
Jul 8, 5:16 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam44 min
Jul 8, 5:24 PM ESTSevere Thunderstorm WarningINDHamilton, Marion41 min
Jul 8, 5:30 PM ESTSevere Thunderstorm WarningINDDelaware, Madison45 min
Jul 8, 5:36 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan34 min
Jul 8, 5:43 PM ESTSevere Thunderstorm WarningINDHancock, Shelby47 min
Jul 8, 5:48 PM ESTSevere Thunderstorm WarningINDDelaware, Henry42 min
Jul 8, 6:04 PM ESTSevere Thunderstorm WarningINDRush36 min
Jul 8, 6:13 PM ESTSevere Thunderstorm WarningINDRandolph42 min
Jul 8, 6:19 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur36 min
Jul 8, 6:52 PM ESTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.